Alert archive / Puerto Rico / Special Weather Statements in 2017

Special Weather Statement, NWS JSJ

September 17, 2017

NWS JSJ issued this special weather statement at Sep 17, 2017, 12:21 PM CDT. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2017, 12:21 PM CDT (17:21 UTC)
Expired
Sep 17, 2017, 1:45 PM CDT
In force
84 min
Issued by
NWS JSJ

The radar

The San Juan radar (TJUA), 68 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

725 
WWCA82 TJSJ 171721
SPSSJU

Special Weather Statement
National Weather Service San Juan PR
121 PM AST SUN SEP 17 2017

PRZ005-006-008-009-171845-
Northwest-North Central-Central Interior-Western Interior-
121 PM AST SUN SEP 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL AND NORTHWEST AND 
NORTHWEST SECTIONS OF PUERTO RICO...

At 115 PM AST, a strong thunderstorm was located near north central 
Puerto Rico. The thunderstorm is moving slowly northwestward.     

Torrential rainfall is also occurring with this storm, and may cause 
localized flooding. Do not drive your vehicle through flooded 
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe 
shelter inside a building or vehicle.

LAT...LON 1847 6648 1827 6644 1825 6697 1848 6693
TIME...MOT...LOC 1716Z 240DEG 0KT 1834 6661 

$$

JFR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Sep 17, 9:38 AM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Sep 17, 9:38 AM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1038 AM AST Sun Sep 17 2017

.UPDATE...Partly cloudy skies prevailed across Puerto Rico,
Culebra, Vieques and the U.S. Virgin Islands this morning.
Doppler weather radar indicated only isolated showers activity
mostly across the surrounding coastal waters. Not significant
shower activity was observed over land areas so far this morning.
For this afternoon, the moisture across the region is expected to
combine with the strong daytime heating and orographic effects
to produce scattered showers with isolated thunderstorms over the
western interior, north central and northwest sections of Puerto
Rico.

For Monday, wind shifts northeast ahead of tropical cyclone Maria.
Therefore, showers and thunderstorms are forecast to develop across
the southwestern section of Puerto Rico. Meanwhile across the U.S.
Virgin Islands, dry weather conditions are expected. For Tuesday,
Tropical Cyclone Maria will approach the local region. Very active
weather in rainbands will spread across the U.S. Virgin Islands
starting as early as Tuesday morning and continuing throughout the
day on Tuesday.

&&

.AVIATION...VFR conditions will prevail across all TAF sites
through at least 17/18Z. Brief periods of MVFR conditions with
mountain obscurations can be expected across TJMZ, TJBQ and TJSJ
from 17/18Z through 17/22z. Increasing cloudiness with +SHRA/+TSRA
expected across TNCM and TKPK after 17/23Z as TC Maria approaches
the islands. Low level winds will be mainly south at 10 to 15 kts
increasing to 20 to 25 kts over TNCM and TKPK late tonight.

&&

.MARINE...Not changes from previous reasoning.

&&

.PREV DISCUSSION... /issued 606 AM AST Sun Sep 17 2017/

SYNOPSIS...Maria could affect the U.S. Virgin Islands and Puerto
Rico by mid week as a dangerous major hurricane. Interests in
these areas should monitor the progress of Maria and follow any
advice given by local officials.

SHORT TERM...Today through Tuesday

Variably cloudy skies prevailed across Puerto Rico, Culebra,
Vieques and the U.S. Virgin Islands overnight. Some showers with
isolated thunderstorms were observed near Saint John and Saint
Thomas and also across the offshore waters near Saint Croix.
Meanwhile, only some passing showers were observed across the east
section of Puerto Rico. This activity was primarily associated
with an upper level trough which was located across the Caribbean
waters early this morning. This upper level feature will continue
to retrograde west moving away from the region today. However,
available moisture will combine with strong daytime heating and
orographic effects to produce scattered showers with isolated
thunderstorms over the western interior, north central and
northwest sections of Puerto Rico.

For Monday, wind shifts northeast ahead of tropical cyclone Maria.
Therefore, showers and thunderstorms are forecast to develop across
the southwestern section of Puerto Rico. Meanwhile across the U.S.
Virgin Islands, dry weather conditions are expected. For Tuesday,
Tropical Cyclone Maria will approach the local region. Very active
weather in rainbands will spread across the U.S. Virgin Islands
starting as early as Tuesday morning and continuing throughout the
day on Tuesday.

LONG TERM...Wednesday through Monday

Tropical storm force winds are likely as early as Tuesday morning
across the US Virgin Islands, Culebra and Vieques and by Tuesday
evening across Puerto Rico. As Maria moves across the northeast
Caribbean; dangerous wind, storm surge and rainfall hazards are
expected. Based on the latest forecast from the NHC, the environment
should be conducive for continued strengthening with low shear, a
warm ocean and a fairly moist mid- tropospheric air mass. As a
result, Maria could affect the U.S. Virgin Islands and Puerto Rico
by mid week as a dangerous major hurricane. Hurricane watches
could be issued as early as tonight. Interests across the local
islands should monitor the progress of Maria and follow any advice
given by local officials.

Although Maria is expected to move away by Thursday, plenty of
moisture will remain across the local islands to result in showers
and thunderstorms each day. A drier air mass is expected to move
in early next week.

AVIATION...VFR conditions will prevail across all TAF sites
through at least 17/18Z. Brief periods of MVFR conditions with
mountain obscurations can be expected across TJMZ, TJBQ and TJSJ
from 17/18Z through 17/22z. Increasing cloudiness with +SHRA/+TSRA
expected across TNCM and TKPK after 17/23Z as TC Maria approaches
the islands. Low level winds will be mainly south at 10 to 15 kts
increasing to 20 to 25 kts over TNCM and TKPK late tonight.

MARINE...Tranquil marine conditions are expected through Monday.
As tropical cyclone Maria reaches the northeast Caribbean, hazardous
seas and dangerous rip currents expected across all waters and
shorelines. Mariners should monitor the progress of Maria and
follow any advice given by local officials.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  91  80  88  80 /  30  20  20  40
STT  86  78  85  81 /  30  20  20  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...JF
LONG TERM....WS
Hazardous weather outlook, Sep 17, 5:31 AM CDT, 6 hours 50 minutes before
Perspectivas sobre condiciones peligrosas del tiempo...ACTUALIZADO
Servicio Nacional de Meteorologia San Juan PR
605 AM AST domingo 17 de septiembre de 2017

AMZ710>745-PRZ001>013-181015-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Interior Central-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
605 AM AST domingo 17 de septiembre de 2017

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y Esta Noche

.Tronadas...Existe un probabilidad de tronadas aisladas con lluvias
fuertes y breves vientos en rafagas esta tarde a traves de la mitad
norte de Puerto Rico, Culebra y Vieques.

.Inundaciones...Lluvias fuertes podrian resultar en inundaciones
urbanas y de riachuelos.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para las costas del norte de Puerto Rico.

.Calor...Indice de calor de 102 a 107 es posible a traves de gran
parte de Puerto Rico y Vieques.

.Dias dos a siete...lunes a sabado

Ciclon Tropical Maria se espera que se acerque a la region local el
martes en la noche y afectara a Puerto Rico, Culebra y Vieques hasta
por lo menos el jueves. Condiciones de huracan se esperan se
expandan a traves del area.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion generalizada de observadores hoy. Los
preparativos para un huracan mayor debe ser iniciados
inmediatamente.

AMZ715-725-VIZ001-002-181015-
San Tomas, San John e Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
605 AM AST domingo 17 de septiembre de 2017

Esta perspectiva sobre las condiciones del tiempo peligrosas es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hioy y Esta Noche

.Tronadas...Existe la probabilidad de tronadas con lluvia fuerte
y breves rafagas de vientos hasta esta tarde a traves de porciones
de las Santa Cruz, San Thomas y San John.

.Inundaciones...Lluvias fuertes podrian resultar en inundaciones
urbanas y de riachuelos.

.Calor...Indice de calor de 102 a 107 es posible a traves de gran
parte de las islas.

.Dias dos a siete...lunes a sabado

Ciclon Tropical Maria se espera que se acerque a la region local el
martes en la noche y afectara las Islas Virgenes Americanas hasta
por lo menos el jueves. Condiciones de huracan se esperan se
expandan a traves del area.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion generalizada de observadores hoy. Los
preparativos para un huracan mayor debe ser iniciados
inmediatamente.

In the hours before

Special weather statement, Sep 17, 12:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
121 PM AST SUN SEP 17 2017

PRZ005-006-008-009-171845-
Northwest-North Central-Central Interior-Western Interior-
121 PM AST SUN SEP 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL AND NORTHWEST AND
NORTHWEST SECTIONS OF PUERTO RICO...

At 115 PM AST, a strong thunderstorm was located near north central
Puerto Rico. The thunderstorm is moving slowly northwestward.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1847 6648 1827 6644 1825 6697 1848 6693
TIME...MOT...LOC 1716Z 240DEG 0KT 1834 6661

JFR

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 1:32 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 17, 1:33 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 17, 1:43 PM CDTSmall Craft AdvisoryJSJ3 hr
Sep 17, 4:22 PM CDTHurricane WatchJSJ24 hr

Nearby

Special Weather Statements in Puerto Rico, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.